Alert archive / Michigan / Small Craft Advisories in 2017
Small Craft Advisory 11, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at Jan 29, 2017, 10:57 AM EST. It took effect at Jan 29, 2017, 12:00 PM EST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 29, 2017, 10:57 AM EST (15:57 UTC)
- In effect from
- Jan 29, 2017, 12:00 PM EST
- Expired
- Jan 30, 2017, 3:14 AM EST
- In force
- 15 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
740 WHUS73 KAPX 291557 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1057 AM EST SUN JAN 29 2017 LMZ344>346-300000- /O.NEW.KAPX.SC.Y.0011.170129T1700Z-170130T1100Z/ SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- 1057 AM EST SUN JAN 29 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST MONDAY... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM EST MONDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$
3 follow-up statements
695 WHUS73 KAPX 292054 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 354 PM EST SUN JAN 29 2017 LMZ344>346-300500- /O.CON.KAPX.SC.Y.0011.000000T0000Z-170130T1100Z/ SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- 354 PM EST SUN JAN 29 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST MONDAY... A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST MONDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$
492 WHUS73 KAPX 300326 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1026 PM EST SUN JAN 29 2017 LMZ344>346-301130- /O.EXT.KAPX.SC.Y.0011.000000T0000Z-170130T1200Z/ SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- 1026 PM EST SUN JAN 29 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM EST MONDAY... THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 7 AM EST MONDAY. * PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED INFORMATION. PRECAUTIONARY/PREPAREDNESS ACTIONS INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. $$
652 WHUS73 KAPX 300814 MWWAPX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 314 AM EST MON JAN 30 2017 LMZ344>346-300915- /O.CAN.KAPX.SC.Y.0011.000000T0000Z-170130T1200Z/ SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- 314 AM EST MON JAN 30 2017 ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL CRAFT ADVISORY. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 29, 10:35 AM EST, 22 minutes earlier.
Area forecast discussion, Jan 29, 10:35 AM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1035 AM EST Sun Jan 29 2017
.UPDATE...
Issued at 1035 AM EST Sun Jan 29 2017
Yet another compact shortwave evident on water vapor imagery
rotating down through northern Michigan this morning, bringing
with it a pocket of QG-forcing for ascent/better moisture.
Upstream, high amplitude ridging is building into the plains with
surface high pressure building across south-central Canada into
Ontario. Sharp low level lake aggregate troughing stretches across
upper Michigan this morning with winds turning sharply N/NE across
eastern Lake Superior with lake snows essentially focused well
west of Luce county. Low level flow remains more northwesterly
down through northern lower Michigan with some decent multi-banded
lake effect snows still impacting NW lower Michigan.
Rest of today and tonight, shortwave expected slide on through
northern Michigan over the next several hours. This will help
shove/re-orient lake aggregate trough down through lower Michigan
and ultimately veer low level mean flow more northerly as we head
into the evening hours, focusing ongoing lake effect snows into
the Grand Traverse Bay region. But that will take several more
hours to accomplish with moderate lake snows continuing to impact
much of the snowbelt of NW lower Michigan for a good portion of
the afternoon with the better accumulations occurring across
parts of Antrim and Kalkaska counties...where we already have an
advisory in effect. Current forecast looks pretty good overall
although I did beef up pops and accumulations just a bit across
parts of Charlevoix and Otsego counties where we've seen some
decent banding this morning.
Again, heavier of the lake snows will focus more into the Grand
Traverse Bay area and points south tonight, again where advisory
is already in effect. As this occurs, we may be able to trim out
the eastern tier of counties later today or this evening.
&&
.NEAR TERM...(Today)
Issued at 352 AM EST Sun Jan 29 2017
High impact weather potential: Moderate to heavy lake effect snow
around the Grand Traverse Bay region.
Pattern synopsis and forecast:
Early this morning, upper troughing directly overhead with still
decent cyclonic convergence across the region, despite departing
weak short wave energy. There is a good connection to Lake Superior
moisture, which is helping the somewhat moisture-lacking environment
and developing subsidence inversion. Lake effect snows have
continued across nrn Michigan, seemingly somewhat tied to low level
troughing emerging from low pressure in Quebec, back through nrn
Michigan. This convergence is being enhanced by developing drainage
flow out of Ontario. Snow showers have still continued over
Whitefish Point however, and more widespread across nrn lower in the
NW flow snowbelt.
The next shortwave trough is seen upstream, working into far western
Lake Superior and was associated with more light snow and flurries.
This wave will drop into nrn Michigan today and will lift the
subsidence inversion back up to roughly 8500 feet, and provide yet
another uptick in snow shower activity. As the wave passes this
afternoon, winds will turn more northerly and shove the intensifying
snow showers into the Grand Traverse Bay region. Several inches of
snow are expected, with winter weather advisories to be hoisted.
Snow showers will continue through the night, with another scenario
of drainage flow developing in Ontario shoving snows west and out of
Whitefish Bay, while it just keeps going across NW lower.
Snow amounts looking to be 3-7 inches across the GTV Bay region for
this afternoon and tonight, with 1-2 inches elsewhere.
&&
.SHORT TERM...(Tonight through Tuesday)
Issued at 352 AM EST Sun Jan 29 2017
...Alberta Clipper arrives Monday evening bringing widespread snow...
High impact weather potential: Clipper system arrives Monday evening
into early Tuesday bringing a period of widespread accumulating snow.
Pattern Forecast: Primary feature of concern lies with an upper-level
shortwave set to race through broad upper-level troughing from
southern Canada into the northern Great Lakes Monday into Tuesday.
Associated developing surface low pressure arrival will correspond
with increasing widespread (mainly light) snow chances locally for
the Monday evening-Tuesday timeframe. Beyond Tuesday, another
reinforcing shot of cold air filters in from the north as another,
more subtle, shortwave and associated cold front cross the region
late Wednesday into Thursday.
Primary Forecast Concerns: A diminishing lake effect snow trend is
expected Monday as shortwave ridging/WAA becomes apparent ahead of
the approaching clipper. Decreasing deep layer moisture and
modifying H8 temps should allow for diminishing intensity/coverage
of any lingering snow showers, all while winds back from the NW
early in the day to SW by early-mid afternoon. Only minor/scattered
additional accumulation is expected in west-southwest flow favored
locales.
Focus quickly transitions to the Monday evening-Tuesday timeframe as
aforementioned Alberta Clipper tracks across Lower Michigan. There
remains disagreement as to the precise track of surface low pressure
between global model guidance...varying from squarely over northern
Michigan to across south-central Lower. Thus, there remains less
than desired confidence in the exact locations that stand to see the
greatest accumulation. Certainly, the 29/00z deterministic NAM is
the outlier with the surface low tracking directly overhead, thus
have catered the forecast toward a blend of the ECMWF/GFS/GEM, which
tracks low pressure across south-central Lower with snow spreading
across the area from west to east Monday evening and focusing the
greatest snow amounts (mentioned more a bit below) across the
southwestern counties (Manistee, Benzie, Wexford, and Grand
Traverse). Several signals in various solutions that once low
pressure centers off to our southeast Tuesday morning that east-
northeast winds on the north side of the departing low may pull in
drier low-mid level air from southern Ontario allowing for a break
in the light snowfall across the Tip of the Mitt and eastern Upper
before gradually filling in with a more snow showery solution during
the afternoon hours as the last slug of synoptic moisture rotates
through. Overall, highest accumulations are expected across the far
southwestern counties mentioned above, generally in the 3-5 inch
range from Monday evening through the day Tuesday. Amounts gradually
taper as you head north and east, falling to only an inch or two
across the Tip of the Mitt to under an inch for eastern Upper.
As the system continues to depart off to the east, lingering
generally light and scattered snow showers will be the rule Tuesday
night across much of the area, most prominent over west-northwest
flow favored locations as winds back toward that direction during
the late afternoon-evening. Additional minor accumulation of an inch
or two Tuesday night in WNW targeted area seems feasible.
.LONG TERM...(Tuesday night through Saturday)
Issued at 352 AM EST Sun Jan 29 2017
A reinforcing shot of cold air is expected to arrive midweek beyond
the passage of another subtle shortwave aloft and associated surface
cold front leading to periods of continuing lake effect snow
downwind of Lake Superior and Lake Michigan. Otherwise, temperatures
are expected to be a touch below normal ranging from the upper teens
to low 20s throughout the extended period.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 652 AM EST Sun Jan 29 2017
NW flow Lake effect snow showers will continue across much of NW
lower Michigan through the day, with a more brief period at APN
this morning. The snows were not very heavy at the moment, but are
expected to pick ip in intensity later today and this evening
around the Grand Traverse Bay region where several inches of
accumulation are possible. Snow ratios of 15:1 to 20:1 are
possible, as the snows possibly become more fluffy and able to
stack up decently. NW winds will persist and become a bit gusty
for MBL later today and into this evening.
&&
.MARINE...
Issued at 352 AM EST Sun Jan 29 2017
W/NW flow weakens over time with higher pressure arriving late
tonight into Monday. Winds turn southerly through the day Monday as
the high departs, with increased speeds in tighter pressure gradient
ahead of an approaching clipper. Likely needs for advisories while
snows spread in over the region Monday night.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY until 7 AM EST Monday for MIZ020-021-
025>027-031>033.
LH...NONE.
LM...NONE.
LS...NONE.
&&
UPDATE...TBA
NEAR TERM...SMD
SHORT TERM...MJG
LONG TERM...MJG
AVIATION...SMD
MARINE...SMDHazardous weather outlook, Jan 29, 4:28 AM EST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 428 AM EST SUN JAN 29 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-300930- STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI- ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 428 AM EST SUN JAN 29 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT. PERIODIC MODERATE TO HEAVY SNOW SHOWERS WILL IMPACT AREAS SURROUNDING THE GRAND TRAVERSE BAY REGION THROUGH TONIGHT. SEE THE LATEST WINTER WEATHER ADVISORY FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ACCUMULATIONS ARE EXPECTED WITH AN ALBERTA CLIPPER MONDAY NIGHT THROUGH TUESDAY. PERIODS OF LAKE EFFECT SNOW WILL OCCUR AFTER THE CLIPPER...DIMINISHING BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS: ONLINE: WEATHER.GOV/GAYLORD FACEBOOK: FACEBOOK.COM/NWSGAYLORD TWITTER: TWITTER.COM/NWSGAYLORD && FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/GAYLORD. SMD/MG
In the hours before
Local storm report, Jan 29, 9:59 AM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
959 AM EST SUN JAN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 1 ESE MANCELONA 44.90N 85.05W
01/29/2017 M7.0 INCH ANTRIM MI COCORAHS
24HR TOTAL THRU 8AM. COCORAHS STATION
MANCELONA /MI-AT-6/.
&&
SWRLocal storm report, Jan 29, 10:00 AM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1000 AM EST SUN JAN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 NW WATERS 44.91N 84.72W
01/29/2017 M6.0 INCH OTSEGO MI CO-OP OBSERVER
24HR TOTAL THRU 8AM. CO-OP OBSERVER STATION
9 SSW GAYLORD /APXM4/.
&&
SWRThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 4:15 AM EST | Winter Weather Advisory | APX | Antrim, Benzie, Grand Traverse, Kalkaska, Leelanau, Manistee and 2 more | 27 hr |
Nearby
Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.